Ohio, 2022

Damaging Winds in Ohio, July 20, 2022

July 20, 2022 · NWS ILN · 3 events in 2 counties and zones

Showers and thunderstorms developed during the evening hours along a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed during the evening hours along a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 20, 7:21 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 20, 7:21 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
821 PM EDT Wed Jul 20 2022

.SYNOPSIS...
Hot and humid conditions persist this evening ahead of a weak cold
front. Showers and thunderstorms are possible late this afternoon
and evening ahead of the cold front with some strong storms
possible. Hot and dry weather returns for the second half of the
work week before rain chances return this weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Strong instability with ML CAPE values of 2500-3500 J/kg has
developed in the warm airmass late afternoon into early evening.
A weak CAP and lack of forcing has inhibited convective thru
most of the day. Main mid level short wave is passing through
the Great Lakes. As mid level height falls push across the area
and a weak region of pre-frontal confluence drops across the
area expect widely scattered to scattered storms to develop. A
few of the storms could support strong to damaging wind gusts
thru the evening. The best chance for storms will be across
Central Ohio thru about 10 pm. The storms threat ends by
midnight tonight after the weak front pushes thru the area.

With the loss of heating heat indices will beginning to drop
below 100. Therefore, the heat advisory has been allowed to
expire. Although conditions will slowly improve, hot and muggy
conditions will persist thru most of the evening.

Although the weak front moves thru the area temperatures don't
drop much behind the boundary with winds shifting toward
westerly. Forecast lows are in the upper 60s to around 70.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The Ohio Valley will be in between weather systems for Thursday and
Thursday night. Low pressure remains off in eastern Canada and
high pressure stays anchored off the southeast coast. Hot dry
conditions persist. Forecast highs are in the upper 80s and
forecast lows are in the upper 60s under partly cloudy skies.
Westerly winds around 10-15 mph on Thursday relax to around 5
knots out of the southwest Thursday night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Sub tropical ridge to extend from the Southern Plains across the
Gulf states with a west-northwest flow across the Ohio Valley and
Great Lakes. This will act to keep the active MCS track a bit north
of the area at the end of the week. Expect above normal temperatures
with highs in the upper to lower 90s on Friday.

A weak embedded mid level shortwave may lead to a few showers or
thunderstorms across the far north Saturday. Confidence is low on
this precipitation potential Saturday with the most favored chance
north of ILN/s area. Otherwise...expect hot and dry conditions with
highs of 90 to 95 Saturday.

Mid level trough to settle south into the Great Lakes late this
weekend into early next week. This will allow a frontal system to
drop south and stall out across the area. Precipitation chances will
begin to increase Sunday -- as the front slips south into the area.
With the front stalling across the Ohio Valley, this will keep a
chance of thunderstorms in the forecast -- with the best chance
across the south Monday and Tuesday. On the warm side of the front,
highs to range from the upper 80s north to the middle 90s south
Sunday. Temperatures to drop back closer to normal with highs Monday
and Tuesday ranging from the lower 80s north to the upper 80s south.

With the westerlies settling south into the Ohio Valley, models
indicating the development of a surface wave along this boundary.
Expected model solution differences on strength, timing and
location exist at this time frame but this low should enhance shower
and thunderstorm chances Wednesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Strong instability with ML CAPE values of 2500-3500 J/kg has
developed in the warm airmass this afternoon. A weak CAP and
lack of forcing has inhibited convective development. As a weak
region of pre-frontal confluence pushes across the TAFs early
this evening expect widely scattered to scattered thunderstorms
to develop. A few of the storms could support strong wind gusts.
Also, a brief reduction to IFR conditions are possible in a
storm. Due to limited coverage of storms have only mentioned
VCTS at this time.

Weak front pushes east across the TAF sites later this evening
and shower/storm chances end behind the front. VFR conditions
to persist overnight into Thursday. The exception is KLUK
valley where fog is possible toward sunrise.

Southwesterly winds around 10 kts shift to westerly after FROPA
tonight and relax to 5-10 knots through 1800z Thursday.

OUTLOOK...Thunderstorms will be possible Sunday into Sunday
night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Campbell
NEAR TERM...AR
SHORT TERM...Campbell
LONG TERM...AR
AVIATION...AR
Hazardous weather outlook, Jul 20, 7:08 PM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
808 PM EDT Wed Jul 20 2022

INZ058-059-066-073>075-080-KYZ089>100-OHZ045-046-052>056-060>065-
070>074-077>082-088-220015-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Union OH-Delaware-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
808 PM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Scattered thunderstorms will develop this evening. A few of the
stronger storms will have the potential to produce strong to damaging
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-OHZ026-034-035-042>044-051-220015-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
808 PM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for East Central Indiana and West
Central Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 20, 8:58 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
958 PM EDT WED JUL 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     KOSU OSU AIRPORT        40.08N 83.07W
07/20/2022  M46 MPH          FRANKLIN           OH   ASOS

&&

HATZOS
Special weather statement, Jul 20, 8:59 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
959 PM EDT Wed Jul 20 2022

OHZ071-072-210230-
Warren OH-Clinton OH-
959 PM EDT Wed Jul 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL WARREN
AND CENTRAL CLINTON COUNTIES THROUGH 1030 PM EDT...

At 959 PM EDT, a strong thunderstorm was located 7 miles west of
Wilmington, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wilmington, Clarksville, Harveysburg, Melvin, New Antioch, Oakland,
Cuba, Caesar Creek State Park, Morrisville, Ogden, Kingman,
Burtonville and Cowan Lake State Park.

This includes I-71 in Ohio between mile markers 40 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3939 8405 3953 8402 3953 8369 3939 8368
      3933 8372
TIME...MOT...LOC 0159Z 272DEG 29KT 3944 8397

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Jul 20, 9:14 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1014 PM EDT Wed Jul 20 2022

OHZ082-088-210230-
Pike OH-Scioto OH-
1014 PM EDT Wed Jul 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN PIKE
AND NORTHEASTERN SCIOTO COUNTIES THROUGH 1030 PM EDT...

At 1014 PM EDT, a strong thunderstorm was located 8 miles northeast
of Clarktown, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clarktown, Beaver, Stockdale, Germany, Minford and State Route 335 at
State Route 776.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3886 8292 3904 8291 3904 8280 3895 8281
      3894 8275 3886 8276 3885 8276 3885 8265
      3883 8265
TIME...MOT...LOC 0214Z 259DEG 29KT 3896 8283

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Jul 20, 9:21 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1021 PM EDT Wed Jul 20 2022

OHZ055-064-210300-
Franklin OH-Pickaway OH-
1021 PM EDT Wed Jul 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN FRANKLIN
AND NORTH CENTRAL PICKAWAY COUNTIES THROUGH 1100 PM EDT...

At 1021 PM EDT, a strong thunderstorm was located near Grove City,
moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbus, Reynoldsburg, Grove City, Bexley, Canal Winchester,
Groveport, Lake Darby, Whitehall, Obetz, Lithopolis, Urbancrest,
Valleyview, Harrisburg, Orient, Lockbourne, Brice, Blacklick Estates,
Georgesville, Darbydale and Lincoln Village.

This includes the following Interstates...
 I-70 in Ohio between mile markers 97 and 111.
 I-71 in Ohio between mile markers 91 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3997 8278 3994 8278 3994 8281 3991 8281
      3991 8280 3982 8280 3982 8282 3979 8283
      3981 8324 3996 8321
TIME...MOT...LOC 0221Z 275DEG 32KT 3989 8317

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Jul 20, 9:28 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1028 PM EDT Wed Jul 20 2022

OHZ072-210300-
Clinton OH-
1028 PM EDT Wed Jul 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CLINTON COUNTY
THROUGH 1100 PM EDT...

At 1028 PM EDT, a strong thunderstorm was located over Wilmington,
moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wilmington, Sabina, New Vienna, Clarksville, Melvin, New Antioch,
Oakland, Cuba, Lees Creek, Reesville, Morrisville, Ogden, Kingman,
Burtonville and Cowan Lake State Park.

This includes I-71 in Ohio between mile markers 44 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3936 8398 3952 8396 3954 8358 3938 8359
      3932 8368
TIME...MOT...LOC 0228Z 272DEG 34KT 3945 8388

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hatzos
Special weather statement, Jul 20, 9:45 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1045 PM EDT Wed Jul 20 2022

OHZ065-210315-
Fairfield OH-
1045 PM EDT Wed Jul 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN FAIRFIELD
COUNTY THROUGH 1115 PM EDT...

At 1045 PM EDT, a strong thunderstorm was located over Groveport,
moving east at 45 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lancaster, Reynoldsburg, Pickerington, Canal Winchester, Baltimore,
Buckeye Lake, Millersport, Pleasantville, Fairfield Beach,
Lithopolis, Thurston, Carroll, Rushville, West Rushville, Fairfield
County Airport and Dumontville.

This includes I-70 in Ohio between mile markers 112 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3972 8237 3976 8283 3982 8282 3982 8280
      3991 8280 3991 8281 3994 8281 3993 8251
      3993 8246 3984 8247 3983 8240 3975 8240
      3974 8237
TIME...MOT...LOC 0245Z 273DEG 39KT 3989 8287

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos

The radar

The Cincinnati radar (KILN), 141 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Licking

When
July 20, 9:47 PM EST to 9:49 PM EST
Where
Licking County, 0.44 mi SW of Newark
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.066, -82.406

A tree was downed on Hudson Avenue between Oak and St Clair Streets.

Thunderstorm Wind, Fairfield

When
July 20, 10:05 PM EST to 10:07 PM EST
Where
Fairfield County, 2.03 mi WSW of Millersport
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
39.887, -82.564

Several power poles were snapped in the 11000 block of Lancaster-Newark Road. Several large tree branches were also downed.

Thunderstorm Wind, Fairfield

When
July 20, 10:33 PM EST to 10:35 PM EST
Where
Fairfield County, 1.74 mi SE of Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.700, -82.580

Several trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036130, 1036132, 1036133.